Since the birth control patch Ortho Evra came on the scene four years ago, close to 4 million women have used it. But just this week, the company that manufactures the birth control revealed that women on the patch are twice as likely to have blood clots in the legs or lungs.
Doctor Thomas Petroff of Dewitt Women's Health says physicians have known for years that there's a link between estrogen products and blood clots. But he thinks the latest findings about Ortho Evra are troubling.
"If it is truly a two-fold increase when compared to oral contraceptives, that may not be acceptable. Having a blood clot in the deep vain system is very dangerous and that can lead to death or stoke."
Although blood clots are rare, women on birth control should still be aware of the symptoms. They include: a painful leg with a burning sensation, a leg that becomes larger than the other, and trouble breathing.
Dr. Petroff says women on Ortho Evra should not be overly alarmed. But he recommends looking at alternative options if you are on the patch.
Viewers with disabilities can get assistance accessing this station's FCC Public Inspection File by contacting the station with the information listed below. Questions or concerns relating to the accessibility of the FCC's online public file system should be directed to the FCC at 888-225-5322, 888-835-5322 (TTY), or email@example.com.